Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Phoenix, AZ

August 2, 2017Yuma County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 2, 2017, 4:42 PM MST for Yuma County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 4:42 PM MST (23:42 UTC)
Expired
Aug 2, 2017, 5:30 PM MST
In force
48 min
Issued by
NWS Phoenix, AZ

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 107 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS85 KPSR 022342
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
442 PM MST WED AUG 2 2017
 
AZZ536-030030-
Gila River Valley AZ-
442 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
530 PM MST...

At 442 PM MST, Doppler radar was tracking a strong thunderstorm near
Dateland, or 49 miles east of Fortuna Foothills. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dateland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 11346 3271 11356 3275 11378 3297 11361
TIME...MOT...LOC 2342Z 123DEG 3KT 3280 11358 

$$

Hernandez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:27 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 2, 3:27 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
327 PM MST Wed Aug 2 2017

.UPDATE...Updated Aviation Discussions...

&&

.SYNOPSIS...

High moisture levels remain over much of the region and will persist
through Friday. This will keep near average storm chances going
across the region through this period. A significant reduction in
monsoon convective activity is now expected during the upcoming
weekend and through at least the middle part of next week as
westerly winds aloft push much drier air into the region.

&&

.DISCUSSION...
Latest water vapor imagery shows a well-defined vort max near
Puerto Penasco with a trailing vort lobe extending into Sonora
along with modest drying in the upper levels. However, latest
blended TPW continues to register PWATS in excess of 2 inches
across much of the Sonoran Desert. At the surface, dewpoints of
65+ deg are prevalent across much of the area. Convective debris
from this morning continues to dissipate across the lower
deserts, giving way to increasing CAPE. Steering flow generally
remains out of the east and southeast around 10 kt around a weak
ridge to the north.

Latest runs of the spectral and convective-allowing models
struggled to initialize the aforementioned vort max and the
morning precipitation across south-central Arizona. Model
consensus however suggests that given the moist environment,
isolated to scattered convection will continue to develop this
afternoon across much of the forecast area, including southeastern
California. Main factor working against any vigorous storms would
be the overspreading anvils moving rapidly north out of southern
Arizona. This is depicted well in the SSEO, which indicates that
storms with higher reflectivities are generally unlikely.

Given the weak flow and abundant moisture, the greatest
threat appears to be localized flash flooding, though isolated
strong to severe winds (as well as blowing dust) cannot be ruled
out as well. Focus will shift towards La Paz County and
southeastern California this evening as the vort max continues
lifting northward and provides additional forcing for ascent.

Latest guidance indicates that the mean flow will veer to the
southwest Thursday, with some drying noted particularly across
southeastern California and southwestern Arizona.

.PREVIOUS DISCUSSION...

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa, as the winds aloft become
more westerly as upper-level trofing begins to set up along the CA
coast, undercutting the very strong ridging that is currently in
place along the Pac NW coast. These westerly winds will finally
begin to pull much drier air into the region, with PWATS falling to
near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a
rather active day is likely across southern Gila County, due to
lingering moisture and favorable upslope flow.

Saturday through next Tuesday...

The GFS and EURO have not come into excellent agreement that the 1st
break in our monsoon is likely during this period. Both models are
forecasting that broad westerly flow aloft will push much drier air
into the region, with PWATS falling to near, or below 1.00 inch
across the entire region, with convective activity likely being
limited to some isolated activity over the highest elevations of
east-central AZ. The good news is that temperatures will remain near
normal values for early August, as 500mb heights remain mainly in
the 589-592DM range.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Thunderstorms to our south are slowly expected to weaken this
evening as they gradually drift northward and move into a less
favorable environment. However, a wind switch to the south is
possible as decaying outflows move through the TAF sites. For
now, indicating a wind switch to our south may happen around 00Z
in TAFs. Also, expecting a few hours of showers around the
terminals this evening starting around 00Z and continuing into
the early evening. The chances of thunderstorms continue into
tomorrow as monsoon moisture sticks around in south-central AZ.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and thunderstorms are developing across the area with both
terminals having a chance at storms this evening. Any storms that
form near the terminals are likely to produce gusty and erratic
winds but most models indicate activity should weaken around
03-04Z this evening. However, a few models redevelop showers late
tonight at KBLH. Chances for thunderstorms tomorrow afternoon
diminish greatly (~10%) although not completely eliminated. Winds
will be fairly light expect near thunderstorms and will follow
typical diurnal flow.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:

A gradual drying trend should occur during the period with westerly
flow aloft taking over across the region. Thunderstorm chances will
be focused mainly across the high terrain of eastern Arizona, but a
slight chance across the south-central Arizona deserts will remain
through Saturday with activity decreasing each day. Minimum relative
humidities will mostly stay above 20 percent for the lower deserts
and above 25-35 percent for the higher terrain of Gila County. High
temperatures will remain near or slightly below normals through the
period. Winds will otherwise be light outside of any thunderstorm
related winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha
AVIATION...Wilson
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 2, 3:06 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM PDT WED AUG 2 2017

CAZ565-022230-
Imperial County Southeast CA-
306 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IMPERIAL COUNTY
UNTIL 330 PM PDT...

At 306 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Algodones Dunes, or 17 miles northwest of Yuma, moving
northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 11472 3278 11479 3282 11503 3301 11490
TIME...MOT...LOC 2206Z 119DEG 7KT 3287 11482

Hernandez
Special weather statement, Aug 2, 3:38 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
338 PM PDT WED AUG 2 2017

CAZ564-565-569-022330-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-
338 PM PDT WED AUG 2 2017

...SPECIAL WEATHER STATEMENT...

At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Martinez Lake. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3308 11470 3300 11477 3304 11499 3320 11486
TIME...MOT...LOC 2238Z 123DEG 2KT 3305 11477

Hernandez
Special weather statement, Aug 2, 4:00 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM PDT WED AUG 2 2017

CAZ564-568-570-022345-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
400 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IMPERIAL AND RIVERSIDE
COUNTIES UNTIL 445 PM PDT...

At 400 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Desert Center, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Chiriaco Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11520 3339 11535 3366 11575 3382 11539
TIME...MOT...LOC 2300Z 131DEG 9KT 3354 11539

Hernandez
Special weather statement, Aug 2, 4:21 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM PDT WED AUG 2 2017

CAZ565-022345-
Imperial County Southeast CA-
421 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 445 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gordon's Well, or 18 miles northwest of Gadsden. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gordon's Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3277 11519 3291 11504 3277 11488 3270 11496
      3270 11504
TIME...MOT...LOC 2320Z 115DEG 3KT 3274 11500

Hernandez
Special weather statement, Aug 2, 4:41 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
441 PM MST WED AUG 2 2017

AZZ532-CAZ565-030015-
Yuma AZ-Imperial County Southeast CA-
441 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES UNTIL 515 PM MST/515 PM PDT/...

At 440 PM MST/440 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Yuma. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Yuma, Somerton, Winterhaven and Andrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 11478 3263 11478 3272 11472 3272 11476
      3281 11468 3267 11456 3258 11463
TIME...MOT...LOC 2340Z 128DEG 3KT 3266 11464

Hernandez
Special weather statement, Aug 2, 4:42 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
442 PM MST WED AUG 2 2017

AZZ536-030030-
Gila River Valley AZ-
442 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
530 PM MST...

At 442 PM MST, Doppler radar was tracking a strong thunderstorm near
Dateland, or 49 miles east of Fortuna Foothills. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dateland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 11346 3271 11356 3275 11378 3297 11361
TIME...MOT...LOC 2342Z 123DEG 3KT 3280 11358

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:05 PM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Pinal3 hr
Aug 1, 5:20 PM MSTSpecial Weather StatementPSR40 min
Aug 1, 5:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 1, 5:45 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 1, 6:20 PM MSTSpecial Weather StatementPSR40 min
Aug 1, 6:26 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 1, 6:48 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 1, 7:41 PM MSTSpecial Weather StatementPSRLa Paz49 min
Aug 1, 8:02 PM MSTSpecial Weather StatementPSR43 min
Aug 2, 2:39 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 2, 4:41 PM MSTSpecial Weather StatementPSR34 min
Aug 2, 2:53 PM MSTSpecial Weather StatementPSRImperial52 min
Aug 2, 3:06 PM MSTSpecial Weather StatementPSRImperial24 min
Aug 2, 3:28 PM MSTAreal Flood AdvisoryPSRImperial3 hr
Aug 2, 3:38 PM MSTSpecial Weather StatementPSRImperial52 min
Aug 2, 3:43 PM MSTAreal Flood AdvisoryPSRImperial2 hr
Aug 2, 4:00 PM MSTSpecial Weather StatementPSRRiverside45 min
Aug 2, 4:13 PM MSTFlash Flood WarningPSRImperial3 hr
Aug 2, 4:21 PM MSTSpecial Weather StatementPSRImperial24 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.